Low Carb Friends  
Netrition.com - Tools - Reviews - Faces - Recipes - Home


Go Back   Low Carb Friends > Health Support Groups > Diabetes
Register FAQ Search Today's Posts Mark Forums Read


Reply
 
LinkBack Thread Tools Display Modes
Old 06-02-2013, 11:09 AM   #1
Junior LCF Member
 
heathern's Avatar
 
Join Date: May 2013
Location: Alberta
Posts: 13
Gallery: heathern
Stats: 300/227/180
WOE: mod carb
metformin & low blood sugar

Hi all,
I am currently taking 2000mg metformin (2 in am & 2 at dinner) and 40 mg
gliclazide at bedtime. My A1C is 6.3 and morning is in the low 7's.

I'm trying to do Atkins but every afternoon I have low bs in the low 5's with
sweating, headache, muscle aches, heart racing . I have tried to take a little carb to help but it's ruining my day as the headache etc takes a long time to go away.

Anyone have any thoughts on how i should proceed ? I would greatly appreciate your input.
heathern is offline   Reply With Quote

Sponsored Links
Old 06-02-2013, 12:49 PM   #2
.
 
ravenrose's Avatar
 
Join Date: Dec 2009
Location: California
Posts: 9,664
Gallery: ravenrose
Stats: lost 130 lb so far, and miles to go before I sleep
WOE: low carb controlled calorie
Start Date: June, 2009
what does that mean? is "the low 5's" meaning like 53? or are you using a different scale than the US?

must be a different scale, because blood sugars that low would give you a much much lower A1c.
ravenrose is offline   Reply With Quote
Old 06-02-2013, 03:38 PM   #3
Junior LCF Member
 
heathern's Avatar
 
Join Date: May 2013
Location: Alberta
Posts: 13
Gallery: heathern
Stats: 300/227/180
WOE: mod carb
yes i'm using the system here in canada so 5's would be in the 90's your scale
heathern is offline   Reply With Quote
Old 06-02-2013, 07:58 PM   #4
Major LCF Poster!
 
shespeaks's Avatar
 
Join Date: Feb 2004
Location: Maryland
Posts: 1,313
Gallery: shespeaks
Stats: 5'2" & 42
WOE: Atkins-based LC, "eating to my meter" for Diabetes
Start Date: Restart 8/4/2014 - 207/192.5/135
Quote:
Originally Posted by heathern View Post
yes i'm using the system here in canada so 5's would be in the 90's your scale
The 90s aren't low, your body just thinks that's low because it is used to being so high.

Try having a spoonful of peanut butter or another moderately-low carb snack immediately before bed and see if that helps you during the transition.

As your numbers improve you can experiment with ditching the snack or lowering the carb content.

It looks to me like it's doing its job, and your body just needs some time to adjust.
shespeaks is offline   Reply With Quote
Old 06-03-2013, 08:30 AM   #5
Junior LCF Member
 
heathern's Avatar
 
Join Date: May 2013
Location: Alberta
Posts: 13
Gallery: heathern
Stats: 300/227/180
WOE: mod carb
thanks for the suggestion and i will try it again
i guess i wont plan on doing to much till i get settled
heathern is offline   Reply With Quote
Old 06-03-2013, 10:09 AM   #6
Major LCF Poster!
 
shespeaks's Avatar
 
Join Date: Feb 2004
Location: Maryland
Posts: 1,313
Gallery: shespeaks
Stats: 5'2" & 42
WOE: Atkins-based LC, "eating to my meter" for Diabetes
Start Date: Restart 8/4/2014 - 207/192.5/135
Quote:
Originally Posted by heathern View Post
thanks for the suggestion and i will try it again
i guess i wont plan on doing to much till i get settled
No, just try the carb at night. Anytime I've had an overnight low it's just death to the whole day! Have that snack before bed to get your numbers up a bit overnight, and you can adjust or eliminate it later when you don't need it anymore.
shespeaks is offline   Reply With Quote
Old 06-03-2013, 04:01 PM   #7
Junior LCF Member
 
heathern's Avatar
 
Join Date: May 2013
Location: Alberta
Posts: 13
Gallery: heathern
Stats: 300/227/180
WOE: mod carb
i have my low mid afternoon. my sugar is higher in the am and seems to drop during the day even though i have lunch etc
heathern is offline   Reply With Quote
Old 06-03-2013, 04:30 PM   #8
Major LCF Poster!
 
shespeaks's Avatar
 
Join Date: Feb 2004
Location: Maryland
Posts: 1,313
Gallery: shespeaks
Stats: 5'2" & 42
WOE: Atkins-based LC, "eating to my meter" for Diabetes
Start Date: Restart 8/4/2014 - 207/192.5/135
Quote:
Originally Posted by heathern View Post
i have my low mid afternoon. my sugar is higher in the am and seems to drop during the day even though i have lunch etc
Ah! I must have projected my issues on to you -- when it happens to me it's in the middle of the night, and it STINKS! Sorry about that!

So in your case, you'll want to increase your healthy carbs at lunch and/or add a snack mid-afternoon before the low.
shespeaks is offline   Reply With Quote
Old 06-17-2013, 10:27 AM   #9
Junior LCF Member
 
Join Date: Jun 2013
Posts: 5
Gallery: NMSunshine
Dehydration can lead to headaches. Make sure you are getting enough fluids. When we stop drinking sugary sodas we tend to cut down on our fluids. Excessive thirst is one of the symptoms for diagnosis. Once our numbers start to come down the thirst goes away, but our bodies still need fluid.
Why wait until you numbers are dropping in the afternoon to have a snack? plan a snack 1- 2 hrs after lunch to stop the drop before it starts.
NMSunshine is offline   Reply With Quote
Old 08-05-2013, 05:54 AM   #10
Major LCF Poster!
 
Aomiel's Avatar
 
Join Date: Oct 2010
Posts: 2,569
Gallery: Aomiel
Stats: 330/140/140 A1c 4.8
WOE: Bernstein (Maintenance)
Start Date: January 2010
My .02. When I had shaking and dizziness with the Metformin, my doctor tried to tell me the same thing - that I just wasn't used to have BG in the 90's. Uh no...BG in the 90's wasn't the problem. It was going from 140 to 90 in the space of 3 minutes. 90 wasn't causing the shaking and dizziness. The crashing from 140 to 90 was.

Crashes (rapid drops in BG) are a fairly common occurrence with Metformin. There are better options with less tendency for these crashes.

You said you're taking 2000mg (2 in am and 2 in p.m.). You do mean that you're taking 1000 in the am and 1000 in the p.m. and not 2000 twice a day, yes? Because the maximum dose for Metformin is 2000 mg total.

You might check with your doc for other options since you're using the max dose of the Metformin anyway.
Aomiel is offline   Reply With Quote
Old 08-06-2013, 06:56 AM   #11
Junior LCF Member
 
Join Date: Jun 2013
Posts: 5
Gallery: NMSunshine
Quote:
Originally Posted by heathern View Post
Hi all,
I am currently taking 2000mg metformin (2 in am & 2 at dinner) and 40 mg
gliclazide at bedtime. My A1C is 6.3 and morning is in the low 7's.

I'm trying to do Atkins but every afternoon I have low bs in the low 5's with
sweating, headache, muscle aches, heart racing . I have tried to take a little carb to help but it's ruining my day as the headache etc takes a long time to go away.

Anyone have any thoughts on how i should proceed ? I would greatly appreciate your input.
Eat sooner. Eat before you get the low and the headache. Don't wait for symptoms to start. You said every afternoon. I'd plan a snack about 30 minutes before the low normally starts.
Max dose for Metformin is 2550mg, or 3 850mg doses.

Last edited by NMSunshine; 08-06-2013 at 06:59 AM..
NMSunshine is offline   Reply With Quote
Old 08-07-2013, 07:10 AM   #12
Major LCF Poster!
 
Aomiel's Avatar
 
Join Date: Oct 2010
Posts: 2,569
Gallery: Aomiel
Stats: 330/140/140 A1c 4.8
WOE: Bernstein (Maintenance)
Start Date: January 2010
Quote:
Originally Posted by NMSunshine View Post
Max dose for Metformin is 2550mg, or 3 850mg doses.
According to a number of med/pharmaceutical sites, the max dose of Metformin is 2000 but 2500 of Fortamet. It's still metformin but it must be slightly different if you can take a higher dose.
Aomiel is offline   Reply With Quote
Reply


Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are On



All times are GMT -7. The time now is 06:41 AM.


Copyright ©1999-2014 Friends Forums LLC. All rights reserved. - Terms of Service | Privacy Policy
LowCarbFriends® is a registered mark of Friends Forums, LLC.